Alert archive / Indiana / River Flood Warnings in 2020
River Flood Warning 126, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Mar 20, 2020, 2:41 AM EDT for Johnson County, Indiana. It took effect at Mar 20, 2020, 5:12 AM EDT. It was in force for 37 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2020, 2:41 AM EDT (06:41 UTC)
- In effect from
- Mar 20, 2020, 5:12 AM EDT
- Expired
- Mar 21, 2020, 6:18 PM EDT
- In force
- 37 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnson County, IN
The radar
The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sugar Creek (central) near Edinburgh (EDNI3). The gauge peaked at 12.73 ft at Mar 21, 2020, 3:00 AM EDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03362500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 19, 11:59 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 19, 11:59 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1159 PM EDT Thu Mar 19 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 348 PM EDT Thu Mar 19 2020 A low pressure system will bring showers and thunderstorms through tonight, with some lingering showers Friday. Severe storms with heavy rain are possible tonight. Additional systems will bring more precipitation chances Sunday into next week. Much colder air will move in for the weekend, then near normal to above normal readings will return. && .NEAR TERM...(Rest of This Afternoon and Tonight) Issued at 348 PM EDT Thu Mar 19 2020 This afternoon, showers continued across most of the forecast area as a warm front lifts north. The warm front itself was across the far southwest parts of the area, where dewpoints were in the lower 60s. The warm front will progress north of the area into the evening. Showers will continue to move northeast through the afternoon, but more showers and thunderstorms were across Missouri and southwest Illinois moving quickly northeast. Will continue high PoPs as needed before 00Z, with focus moving to mainly southern areas closer to 00Z. Expecting multiple waves of showers and thunderstorms this evening into the early to mid overnight hours with different upper impulses moving through. Latest short term models focus most of the rain across the southeastern half of the forecast area, so went highest PoPs there (likely or higher category). These multiple rounds of showers and thunderstorms moving across nearly saturated ground will likely cause some flooding issues, and perhaps some flash flooding. Based on trends and on ensembles went ahead and expanded the Flash Flood Watch north a tier of counties. With rain ongoing and the heavier rain moving in as early as 22Z southwest, also moved up the start time of the watch to 22Z. Severe storms still look like a possibility with strong shear and some instability. Not a lot of clearing upstream so models may be overdoing expected instability some. Nevertheless a severe threat still exists, especially across the south half of the area. All severe modes remain possible given the strong shear. PoPs will diminish later in the overnight as forcing weakens. NBM again looks too cold with low temperatures so went closer to a blend of raw model output as the cold front remains northwest of the area. && .SHORT TERM...(Friday through Saturday Night) Issued at 348 PM EDT Thu Mar 19 2020 Models are close enough that the National Blend of Models initialization was accepted for most items. The cold front will move through during the day Friday, with temperatures crashing behind it. There could be enough forcing for a few showers, so went with some low PoPs as the front moves through. High pressure will then build in and provide dry but much colder conditions for Friday night into Saturday night. Highs will struggle to hit 40 for some areas on Saturday. Winds will be gusty Friday as the colder air moves in. && .LONG TERM /Sunday through Thursday/... Issued at 323 PM EDT Thu Mar 19 2020 The models are showing that a messy pattern is in play through the long term with several waves and chances of precipitation for most of the period. Confidence is low for Sunday and Sunday night as dry easterly air may limit moisture in the area and brief ridging is expected to move in late Sunday night through Monday. But with lower temperatures at the start of the period, snow could mix in with rain at times. By Monday night, another wave is projected to bring in more chances of precip followed by several more waves through Thursday. Confidence on the exact timing of rain is still somewhat low, but further detail should become clearer in the coming days. The temperatures will be trending upwards throughout the week. Accepted guidance given decent agreement among the long range models. && .AVIATION /Discussion for the 20/06Z TAF Issuance/... Issued at 1140 PM EDT Thu Mar 19 2020 Showers and thunderstorms will continue to impact KIND and KBMG through Friday 11Z. However, confidence is high enough at this point to remove mention of thunder from KLAF and KHUF. Conditions have been trending toward mainly VFR with some fluctuations to MVFR at times. KBMG is currently at MVFR levels with the line of showers and thunderstorms moving through. Meanwhile, low level wind shear will also be a threat early in the TAF period due to a low level jet. As cooler air moves in this morning, MVFR will become the predominant flight category around daybreak at KIND and KLAF, but KHUF and KBMG will be a little later with MVFR moreso in the afternoon on Friday. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 AM EDT Friday for INZ060>065-067>072. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....KH AVIATION...TDUD
Hazardous weather outlook, Mar 19, 4:32 PM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 432 PM EDT Thu Mar 19 2020 INZ021-028>031-035>049-051>057-202045- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 432 PM EDT Thu Mar 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible through much of the night. Severe storms are possible. Hazards: Damaging winds, isolated tornadoes, large hail, and locally heavy rain are all threats. Timing: Severe potential will be greatest between 600 PM and 300 AM. Discussion: A low pressure system will bring showers and thunderstorms at times through tonight. Some severe storms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: No hazardous weather is expected at this time. Discussion: A cold front will move through on Friday and could bring a few showers along with gusty winds around 30 mph. Much colder air will move in for the weekend with wind chills back into the teens Saturday morning. Chances for precipitation return Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through tonight. .STORM MOTION STATEMENT... The expected storm motion is from the west-southwest at 50-55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ060>065-067>072-202045- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 432 PM EDT Thu Mar 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms are possible through much of the night. Severe storms are possible. Hazards: Damaging winds, isolated tornadoes, large hail, and locally heavy rain and flash flooding are all threats. Timing: Severe potential will be greatest between 600 PM and 400 AM. Discussion: A low pressure system will bring showers and thunderstorms at times through tonight. Some severe storms are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: No hazardous weather is expected at this time. Discussion: A cold front will move through on Friday and could bring a few showers along with gusty winds around 30 mph. Much colder air will move in for the weekend with wind chills back down to around 20 Saturday morning. Chances for precipitation return Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through tonight. .STORM MOTION STATEMENT... The expected storm motion is from the west-southwest at 50-55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 20, 1:13 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
113 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HEAVY RAIN 3 SSW PARAGON 39.35N 86.59W
03/20/2020 M2.17 INCH MORGAN IN TRAINED SPOTTER
2.17 INCHES 24 HOUR RAINFALL MEASURED BY
TRAINED STORM SPOTTER.
&&
MKSpecial weather statement, Mar 20, 1:31 AM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Indianapolis IN 131 AM EDT Fri Mar 20 2020 INZ052-053-060-061-200600- Owen IN-Clay IN-Greene IN-Sullivan IN- 131 AM EDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SULLIVAN... SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE COUNTIES UNTIL 200 AM EDT... At 131 AM EDT, Doppler radar was tracking a strong thunderstorm near Sullivan, or 24 miles east of Robinson, moving northeast at 50 mph. This storm has shown signs of weak rotation at times. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jasonville, Dugger, Coal City, Coalmont, Vicksburg and Freedom. LAT...LON 3904 8734 3911 8738 3933 8700 3918 8684 TIME...MOT...LOC 0531Z 239DEG 42KT 3911 8731 AW
Special weather statement, Mar 20, 1:54 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
154 AM EDT Fri Mar 20 2020
INZ053-054-062-200645-
Owen IN-Morgan IN-Monroe IN-
154 AM EDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND SOUTHERN OWEN COUNTIES UNTIL 245 AM EDT...
At 153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 19 miles west of Bloomington, moving northeast at 50
mph. This storm has shown persistent weak rotation.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Spencer, Gosport, Paragon, Stinesville, McCormicks Creek State Park
and Freedom.
LAT...LON 3945 8654 3930 8648 3917 8690 3917 8692
3927 8698
TIME...MOT...LOC 0553Z 244DEG 43KT 3924 8687
AWSpecial weather statement, Mar 20, 2:08 AM EDT, 33 minutes before
Special Weather Statement National Weather Service Indianapolis IN 208 AM EDT Fri Mar 20 2020 INZ047-053>055-062-200700- Johnson IN-Owen IN-Morgan IN-Monroe IN-Marion IN- 208 AM EDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MORGAN... JOHNSON...NORTHEASTERN OWEN AND SOUTHEASTERN MARION COUNTIES UNTIL 300 AM EDT... At 207 AM EDT, Doppler radar was tracking a strong thunderstorm near Martinsville, or 15 miles north of Bloomington, moving northeast at 60 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Indianapolis, Greenwood, Franklin, Martinsville, Mooresville, Southport, New Whiteland, Whiteland, Bargersville, Brooklyn, Trafalgar, Morgantown, Gosport, Paragon, Stinesville, Bethany, Mahalasville, Waverly and Centerton. LAT...LON 3945 8672 3972 8595 3945 8595 3928 8666 TIME...MOT...LOC 0607Z 243DEG 51KT 3939 8653 AW
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:50 PM EDT | River Flood Warning | IND | Johnson | 39 hr |
| Mar 19, 11:16 PM EDT | River Flood Warning | IND | Delaware, Randolph | 19 hr |
| Mar 19, 11:24 PM EDT | Areal Flood Warning | IND | Clay, Greene, Knox, Monroe, Owen, Sullivan | 6 hr |
| Mar 20, 12:19 AM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more | 6 hr |
| Mar 20, 1:31 AM EDT | Special Weather Statement | IND | Greene | 29 min |
| Mar 20, 1:54 AM EDT | Special Weather Statement | IND | Owen | 51 min |
| Mar 20, 2:08 AM EDT | Special Weather Statement | IND | Johnson, Morgan | 52 min |
| Mar 20, 2:14 AM EDT | Flash Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more | 5 hr |
| Mar 20, 2:41 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 56 hr |
| Mar 20, 2:41 AM EDT | River Flood Warning | IND | Bartholomew | 54 hr |
| Mar 20, 4:49 AM EDT | River Flood Warning | IND | Bartholomew | 15 hr |
| Mar 20, 4:49 AM EDT | River Flood Warning | IND | Bartholomew | 6 hr |
| Mar 20, 5:51 AM EDT | Special Weather Statement | IND | Jackson, Lawrence, Martin | 39 min |
| Mar 20, 6:05 AM EDT | River Flood Warning | IND | Decatur | 26 hr |
| Mar 20, 6:20 AM EDT | River Flood Warning | IND | Shelby | 28 hr |
| Mar 20, 7:08 PM EDT | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 8 days |
| Mar 20, 7:08 PM EDT | River Flood Warning | IND | Bartholomew | 17 hr |
Nearby
River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.